Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS North Platte, NE

June 8, 2020Cherry County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 8, 2020, 6:28 PM MDT for Cherry County, Thomas County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 6:28 PM MDT (00:28 UTC)
Expired
Jun 8, 2020, 6:48 PM MDT
In force
20 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Cherry County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 29 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:56 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.8
Supercell composite
20.3

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS53 KLBF 090028
SVRLBF
NEC031-171-090115-
/O.NEW.KLBF.SV.W.0083.200609T0028Z-200609T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
728 PM CDT Mon Jun 8 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...
  North central Thomas County in north central Nebraska...

* Until 815 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located 7 miles north of
  Thedford, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Brownlee, Highway 83 crossing Goose Creek and Highway 83 crossing
  the North Loup River.

This includes Highway 83 between mile markers 152 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 10042 4206 10071 4255 10059 4246 10019
TIME...MOT...LOC 0028Z 211DEG 41KT 4209 10056 

HAIL...1.50IN
WIND...<50MPH
 
$$

CDC
1 follow-up statement
036 
WWUS53 KLBF 090048
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
748 PM CDT Mon Jun 8 2020

NEC031-171-090057-
/O.CAN.KLBF.SV.W.0083.000000T0000Z-200609T0115Z/
Cherry NE-Thomas NE-
748 PM CDT Mon Jun 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY AND NORTH
CENTRAL THOMAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4199 10042 4206 10071 4255 10059 4246 10019
TIME...MOT...LOC 0044Z 211DEG 41KT 4228 10040 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:18 PM MDT, 10 minutes earlier.

Area forecast discussion, Jun 8, 6:18 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
718 PM CDT Mon Jun 8 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 230 PM CDT Mon Jun 8 2020

The HRRR and NAMdng model wind gust products both show high wind
criteria Tuesday. The NAM indicates winds of 65kts at h800mb, the
top of the mix layer as indicated in Bufkit. These strong winds are
emanating from strong Pacific high pressure building through the
Rockies in the wake of 995mb low pressure across KS. The wind
forecast uses the guidance blend and a High Wind Warning is in place
across swrn Nebraska beginning early Tuesday morning and ending
Tuesday evening.

The POP and temperature forecast uses the short term model blend.
High temperatures Tuesday came in with upper 50s to lower 60s. These
are near record low highs and North Platte could tie or break the
previous record of 58 set in 1895.

There is little change in the POP forecast tonight through Tuesday
except that the storm system is slower and producing a prolonged
period of warp-around rain Tuesday associated with an inverted
h700mb trof across Nebraska, deformation and mid level
frontogenesis. Postfrontal elevated thunderstorms are in the
forecast along the h700mb warm air advection zone.

Severe storm development late this afternoon and this evening
revolves around storms firing on a sfc front draped across ncntl
Nebraska this afternoon. MLCAPE of 2000-3000J/KG and 45-50kt winds
at h500mb will fuel the expected development of supercells. The RAP
model indicates moderate CAPE and shear with no cap by 22z. The RAP
also indicates a zone of very strong sfc warm air advection
developing across wrn KS this afternoon, aimed at ncntl Nebraska.
This warm air advection should continue throughout the evening hours
as a triple point forms near Goodland KS.

.LONG TERM...(Wednesday through Monday)
Issued at 230 PM CDT Mon Jun 8 2020

Dry weather is in place Wednesday through Monday with just an
isolated thunderstorm chance Saturday night through Monday. The
anomalous storm system affecting Nebraska tonight and Tuesday will
phase with Tropical Depression Cristobal and be located across the
Great Lakes Wednesday. Pacific high pressure will build through
Nebraska Wednesday and Thursday. The Great Lakes storm will deepen
to around 983 mb and pull a batch of Canadian high pressure south
through the Midwest Friday and beyond. This will present little
opportunity for return moisture across Nebraska until Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 716 PM CDT Mon Jun 8 2020

Thunderstorms ongoing this evening from near KLBF northeast to
near and east of KANW. Some of these storms will be severe and
contain large hail, damaging winds, with an isolated tornado
possible. An advancing cold front will also bring northerly winds
up to 45 kts after 09Z and continuing through the day Tuesday.
Heavy rainfall is also occurring this evening, which will cause
reductions in visibility at times.

&&

.HYDROLOGY...
Issued at 230 PM CDT Mon Jun 8 2020

The short term model blend, the NAM, HRRR and RAP models continue
to advertise very heavy rainfall this evening associated with the
formation of a closed h700mb low across KS and a slow moving cold
front across Nebraska. Rain and elevated thunderstorms will
continue Tuesday as this upper low moves slowly east through KS.
The rain should end late Tuesday evening. These models all suggest
a heavy rain center will occur somewhere across ncntl Nebraska
tonight with 4 or more inches by Tuesday morning.

The Flood Watch for Custer county has been expanded north to include
most of north central Nebraska east of highway 83. WPC has been
suggesting high precipitable water, rainfall efficiency, training,
back-building and continued moisture flux for a few forecast cycles
across this area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 4 AM CDT /3 AM MDT/ to 9 PM CDT /8 PM
MDT/ Tuesday for NEZ056>059-069>071.

Flood Watch through Tuesday morning for NEZ006>010-026>028-038.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Roberg
HYDROLOGY...CDC
Hazardous weather outlook, Jun 8, 2:36 PM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 PM CDT Mon Jun 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 PM CDT Mon Jun 8 2020 /236 PM MDT Mon Jun 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected to develop across
portions of southwest and north central Nebraska this evening.
Storms are expected to produce large hail, damaging winds, and
heavy rainfall. An isolated tornado or two is also possible.

Repeating thunderstorms this evening could produce 1 to 2 inches
of rainfall over the same location which will lead to flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Heavy rainfall and strong winds will continue Tuesday with
localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 8, 5:39 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             4 N ARNOLD              41.48N 100.19W
06/08/2020  E1.25 INCH       CUSTER             NE   STORM CHASER

&&

CBROWN
Special weather statement, Jun 8, 5:44 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
644 PM CDT Mon Jun 8 2020

NEZ005-008-026-090030-
Brown NE-Eastern Cherry NE-Blaine NE-
644 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...SOUTHERN
BROWN AND NORTHWESTERN BLAINE COUNTIES UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elsmere, or 21 miles northwest of Brewster, moving northeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elsmere, Hofeld Lake, Moon Lake, Willow Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area and
Koshopah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4197 10019 4217 10032 4250 10015 4246 9969
TIME...MOT...LOC 2343Z 221DEG 31KT 4216 10016

Snively
Special weather statement, Jun 8, 5:45 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM CDT Mon Jun 8 2020

NEZ024-025-036-090030-
Hooker NE-McPherson NE-Thomas NE-
645 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...
NORTHEASTERN MCPHERSON AND WESTERN THOMAS COUNTIES UNTIL 730 PM
CDT/630 PM MDT/...

At 645 PM CDT/545 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles northeast of Tryon, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Thedford, Seneca and Norway.

This includes the following highways...
 Highway 2 between mile markers 196 and 210.
 Highway 83 between mile markers 147 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for north central and west central Nebraska.

LAT...LON 4164 10082 4169 10095 4208 10082 4208 10046
TIME...MOT...LOC 2345Z 211DEG 32KT 4178 10081

Snively
Local storm report, Jun 8, 5:58 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          7 NNE ARNOLD            41.52N 100.14W
06/08/2020                   CUSTER             NE   TRAINED SPOTTER

&&

CBROWN
Local storm report, Jun 8, 5:59 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             SW MAXWELL              41.08N 100.53W
06/08/2020  E1.75 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

SMELTZER
Local storm report, Jun 8, 6:25 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          7 NNE ARNOLD            41.52N 100.14W
06/08/2020                   CUSTER             NE   STORM CHASER

            ON THE GROUND FOR APPROXIMATELY 2 MINUTES.

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:08 PM MDTSevere Thunderstorm WarningLBFBrown52 min
Jun 8, 6:33 PM MDTSpecial Weather StatementLBFKeya Paha42 min
Jun 8, 6:42 PM MDTSevere Thunderstorm WarningLBFHolt, Keya Paha, Rock48 min
Jun 8, 6:42 PM MDTTornado WarningLBFCuster, Lincoln48 min
Jun 8, 6:46 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock44 min
Jun 8, 7:00 PM MDTSevere Thunderstorm WarningLBFLincoln45 min
Jun 8, 7:01 PM MDTSevere Thunderstorm WarningLBFHolt, Rock44 min
Jun 8, 7:04 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock26 min
Jun 8, 7:14 PM MDTTornado WarningLBFHolt, Rock31 min
Jun 8, 7:21 PM MDTTornado Warning Tornado observedLBFCuster39 min
Jun 8, 7:23 PM MDTFlash Flood WarningLBFCuster, Lincoln, Logan9 hr
Jun 8, 7:29 PM MDTAreal Flood AdvisoryLBFBlaine, Custer10 hr
Jun 8, 7:33 PM MDTSevere Thunderstorm WarningLBFBrown, Rock42 min
Jun 8, 7:34 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan41 min
Jun 8, 7:37 PM MDTSpecial Weather StatementLBFBoyd23 min
Jun 8, 7:44 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt46 min
Jun 8, 7:47 PM MDTSevere Thunderstorm WarningLBFHolt, Rock43 min
Jun 8, 7:49 PM MDTSpecial Weather StatementLBFCherry41 min
Jun 8, 7:58 PM MDTAreal Flood AdvisoryLBFLogan3 hr
Jun 8, 8:02 PM MDTAreal Flood AdvisoryLBFBrown, Rock3 hr
Jun 8, 8:14 PM MDTSpecial Weather StatementLBFGarden46 min
Jun 8, 8:18 PM MDTSevere Thunderstorm WarningLBFBoyd27 min
Jun 8, 8:21 PM MDTSpecial Weather StatementLBFLincoln, Logan39 min
Jun 8, 8:23 PM MDTSevere Thunderstorm WarningLBFHolt, Rock37 min
Jun 8, 8:30 PM MDTSpecial Weather StatementLBFLoup45 min
Jun 8, 8:30 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup45 min
Jun 8, 8:52 PM MDTAreal Flood AdvisoryLBFLincoln3 hr
Jun 8, 8:57 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt48 min
Jun 8, 9:01 PM MDTSpecial Weather StatementLBFLogan44 min
Jun 8, 9:04 PM MDTSpecial Weather StatementLBFHolt41 min
Jun 8, 9:18 PM MDTSevere Thunderstorm WarningLBFBrown, Rock42 min
Jun 8, 9:20 PM MDTAreal Flood AdvisoryLBFBoyd, Holt6 hr
Jun 8, 9:20 PM MDTSevere Thunderstorm WarningLBFHolt40 min
Jun 8, 9:26 PM MDTSpecial Weather StatementLBFLoup49 min
Jun 8, 9:38 PM MDTSevere Thunderstorm WarningLBFBoyd23 min
Jun 8, 9:43 PM MDTSpecial Weather StatementLBFBlaine, Logan, Thomas47 min
Jun 8, 9:43 PM MDTSevere Thunderstorm WarningLBFGarden47 min
Jun 8, 9:55 PM MDTSpecial Weather StatementLBFRock50 min
Jun 8, 10:05 PM MDTSevere Thunderstorm WarningLBFHolt, Rock40 min
Jun 8, 10:14 PM MDTSpecial Weather StatementLBFRock46 min
Jun 8, 10:25 PM MDTSpecial Weather StatementLBFGrant50 min
Jun 8, 10:43 PM MDTAreal Flood AdvisoryLBFLogan7 hr
Jun 8, 10:43 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt47 min
Jun 8, 10:48 PM MDTAreal Flood AdvisoryLBFBrown, Rock7 hr
Jun 8, 11:03 PM MDTSpecial Weather StatementLBFKeith42 min
Jun 8, 11:08 PM MDTSpecial Weather StatementLBFBrown37 min
Jun 8, 11:19 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith41 min
Jun 8, 11:56 PM MDTSpecial Weather StatementLBFArthur, Keith49 min
Jun 9, 12:11 AM MDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson34 min
Jun 9, 1:24 AM MDTSpecial Weather StatementLBFDeuel51 min
Jun 9, 8:22 AM MDTRiver Flood WarningLBFHolt34 hr
Jun 9, 9:11 AM MDTSpecial Weather StatementLBFBoyd49 min
Jun 9, 12:21 PM MDTSpecial Weather StatementLBFHolt39 min
Jun 9, 12:58 PM MDTSpecial Weather StatementLBFBoyd, Garfield, Holt, Wheeler47 min
Jun 9, 1:38 PM MDTAreal Flood AdvisoryLBFHolt15 hr
Jun 9, 2:00 PM MDTAreal Flood AdvisoryLBFBoyd44 min
Jun 9, 2:34 PM MDTSpecial Weather StatementLBFHolt41 min
Jun 9, 4:27 PM MDTAreal Flood AdvisoryLBFBoyd20 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.